Alabama, 2017

Lightning Strike in Alabama, July 21, 2017

July 21, 2017 · NWS BMX · 1 event in 1 county or zone

A narrow band of thunderstorms developed along an outflow boundary over eastern Lee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A narrow band of thunderstorms developed along an outflow boundary over eastern Lee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 5:47 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 21, 5:47 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
647 PM CDT Fri Jul 21 2017

.UPDATE...
00Z Aviation Discussion.

&&

.SHORT TERM...

The combination of temperatures and humidity values were too
close to that danger zone and decided to go ahead an issue a Heat
Advisory through 7 pm. The morning BMX raob and model soundings
indicate some mixing will occur but that surface dew points will
generally stay 70-71 degrees for minimum levels, with a few
outliers in the 60s possible. Therefore, most heat indices will
reach the 105-106 degree range and generally last only a few hours
in the south and west. Please take the proper precautions when
conditions are so hot.

A combination of outflow boundaries from the north and south
kicked off some showers and thunderstorms over southwest areas
near Selma and Demopolis early this morning. This activity has
shifted south of the area at mid day. The clouds associated with
this activity have produced a differential heating boundary east
west generally from Livingston to Clanton to Alexander City.
Additionally, there is a low level convergence zone in the same
general area. The highest mean moisture and instability reside in
the Black Belt region which also closely co-located. Expect some
showers and storms to develop in this region and drift
southwestward into the evening hours. Elsewhere, activity will be
more isolated.

The mid to upper level ridge produces an easterly flow aloft and a
few subtle waves ride through the flow overnight. There could be
an isolated storm until midnight, and dont expect too much
thereafter. But with the low level moisture in place, will have to
monitor for activity that lingers or redevelops overnight.

For Saturday, a bit more moisture below 5k feet over Central
Alabama. This could mean more cloudiness. 1000-850mb thicknesses
also drop slightly. Therefore, high temperatures a degree or two
lower than today appear reasonable. With the slight increase in
the moisture, mixing as we move through the day will have a lesser
impact on surface dew points. So, we will be ever so close to the
Heat Advisory Criteria of 105-109 degrees again. This would be for
the same area outlined today with an emphasis on west central and
northwest areas. Will not issue an extension of the advisory at
this time, but we may need to by later this afternoon or tonight.
Rain chances for Saturday appear more randomly scattered.

75

Previous short-term discussion:Today and tonight.

Another hot summer day with convection expected once again this
afternoon with afternoon highs in the mid to approaching upper 90s
in the west and south. Focus for the afternoon convection will be
across the south as boundaries from yesterday will be in place
over the area. Storms could be on the stronger side as there will
be plenty of instability to deal with like yesterday.

Continued with isolated to scattered showers through Midnight as
outflows from the late afternoon storms will still interact with
some warmer air as they slide north and south. If we get the
overall coverage as expected we may see some patchy fog in the
south, so will add in for these areas after Midnight.

Outside of the scattered showers and thunderstorms we will flirt
with heat advisory criteria in the western and southern counties
once again. Not enough confidence to issue an advisory at this time
but will need to be re-evaluated this morning with the update to
see if we are going to mix out before the warmest temperatures
make it into the region. Will continue to mention in the HWO for a
low confidence.

16

.LONG TERM...
Saturday through Thursday.

Weak height falls will signal a gradual increase in daily
convective activity from Saturday into the upcoming week. The
highest rain chances could come on Monday/Tuesday with 50-60 POPs
areawide. Temperatures should accordingly trend downward to near
or just below normal for the heart of summer.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

Clusters of storms continue at forecast time, with activity near
and/or affecting EET, MGM, and TOI. Expect heavy rainfall to bring
significant reductions in vis, with wind gusts up to 35kts in any
stronger storms.

This activity will diminish through the evening hours, with skies
clearing and winds becoming calm. Have included vis reductions to
MVFR at this time for most terminals. Given the trends over the last
couple of nights and rainfall that has occurred today, it is
possible visibilities/ceilings could drop below MVFR overnight.
Confidence is low at this time though.

Expect another day of scattered showers and storms tomorrow
afternoon, and have included VCTS for now.

14

&&

.FIRE WEATHER...

Isolated to scattered showers and thunderstorms are expected for
the next several days. There are no fire weather concerns at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  92  73  89  72 /  20  40  20  50  40
Anniston    73  91  74  89  73 /  20  40  20  50  30
Birmingham  74  92  76  90  75 /  20  40  20  50  30
Tuscaloosa  75  94  75  92  75 /  20  40  20  50  30
Calera      74  91  74  90  75 /  20  40  20  50  30
Auburn      73  91  73  89  73 /  30  30  20  40  30
Montgomery  74  93  75  92  75 /  40  30  20  50  30
Troy        72  92  73  90  73 /  30  30  20  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 7 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Bullock...Chilton...
Dallas...Elmore...Fayette...Greene...Hale...Jefferson...Lamar...
Lowndes...Macon...Marengo...Marion...Montgomery...Perry...
Pickens...Pike...Russell...Shelby...Sumter...Tuscaloosa...
Walker...Winston.

&&
Hazardous weather outlook, Jul 21, 2:32 AM CST, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
332 AM CDT Fri Jul 21 2017

ALZ011>015-017>050-221145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
332 AM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

High temperatures are forecast to be in the middle 90s this
afternoon. Heat indices could reach 105 or slightly higher across
isolated areas of western and southern Alabama during the
afternoon. Confidence remains low at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Local storm report, Jul 21, 4:45 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     2 E CUBA                32.44N 88.34W
07/21/2017                   SUMTER             AL   FIRE DEPT/RESCUE

            TREE DOWN ALONG HWY 80. WINDS EST AT 50MPH.

&&

HA
Local storm report, Jul 21, 4:46 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     1 S BOYD                32.61N 88.31W
07/21/2017                   SUMTER             AL   FIRE DEPT/RESCUE

            TREES DOWN ON HWY 17, 3 MILES SOUTH OF CR
            12. ADDITIONAL TREES DOWN ON CR 12. WINDS
            ESTIMATED AT 45MPH. *CORRECTED FOR SOURCE.

&&

HA
Special weather statement, Jul 21, 4:48 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
548 PM CDT FRI JUL 21 2017

ALZ044-212315-
Montgomery AL-
548 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTGOMERY COUNTY
UNTIL 615 PM CDT...

At 547 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Snowdoun to near Pintlala. Movement was
north at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Montgomery, Pinedale, Snowdoun and Pintlala.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8623 3225 8641 3208 8640 3217 8619
TIME...MOT...LOC 2247Z 158DEG 4KT 3222 8622 3213 8641

89^GSatterwhite
Special weather statement, Jul 21, 5:07 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
607 PM CDT FRI JUL 21 2017

ALZ042-044-212345-
Lowndes AL-Montgomery AL-
607 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR LOWNDES AND NORTHWESTERN
MONTGOMERY COUNTIES UNTIL 645 PM CDT...

At 607 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Snowdoun to near Beechwood. Movement was
northwest at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Montgomery, Mosses, Hayneville, Coosada, Gordonville, Lowndesboro,
Montgomery Zoo, Boylston, Hyundai Motors Of Alabama, Beechwood, Bob
Woodruff Lake, Woodcrest, Maxwell Air Force Base, Snowdoun, Lagoon
Park, Cantelous, Pintlala, Hunter, Alabama State University and Hope
Hull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3208 8686 3220 8679 3235 8654 3234 8654
      3234 8649 3241 8646 3240 8643 3241 8640
      3243 8640 3243 8635 3241 8631 3244 8632
      3249 8631 3247 8629 3250 8625 3245 8618
      3216 8623 3196 8671 3196 8686
TIME...MOT...LOC 2307Z 157DEG 10KT 3224 8626 3205 8670

89^GSatterwhite
Special weather statement, Jul 21, 5:34 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
634 PM CDT FRI JUL 21 2017

ALZ041-043-220015-
Autauga AL-Elmore AL-
634 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUTAUGA AND
SOUTHWESTERN ELMORE COUNTIES UNTIL 715 PM CDT...

At 633 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bob Woodruff Lake to near Cantelous. Movement
was northwest at 15 mph.

Winds in excess of 40 mph will be possible with these storms. A wind
gust to 40 mph was recently measured at the Montgomery airport.

Locations impacted include...
Prattville, Millbrook, Elmore, Coosada, Deatsville, Autaugaville,
Booth, Autauga County Airport, Bob Woodruff Lake, Blue Ridge,
Wetumpka Municipal Airport and Speigner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3237 8655 3237 8659 3241 8662 3240 8664
      3245 8672 3265 8640 3248 8619 3247 8622
      3250 8624 3250 8626 3249 8626 3247 8629
      3249 8631 3244 8632 3242 8631 3243 8637
      3240 8643 3241 8646 3235 8649 3234 8652
TIME...MOT...LOC 2333Z 141DEG 12KT 3247 8629 3228 8646

89^GSatterwhite
Special weather statement, Jul 21, 5:44 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
644 PM CDT FRI JUL 21 2017

ALZ045-220015-
Macon AL-
644 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MACON COUNTY UNTIL
715 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm over
Society Hill, or 11 miles north of Hurtsboro, moving west at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Society Hill and Tuskegee National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3235 8544 3236 8566 3250 8560 3244 8543
TIME...MOT...LOC 2344Z 095DEG 18KT 3240 8545

89^GSatterwhite

The radar

The Maxwell AFB radar (KMXX), 65 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lee

When
July 21, 7:13 PM CST
Where
Lee County, 1.34 mi NE of Cawatchee
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
32.685, -85.115

A 34 year old male died when he was struck by lightning while boating on Lake Harding.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Lee2017-07-2134MaleBoatingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716063.